Help to come off of Sertraline and change to 5-HTP!!

I am brand new here to the forum. I am looking for some guidance on how to come off Sertraline which I have been on for as long as I can remember. 20 years plus. I am on 150 mg a day and I tried to come off them before by reducing to 100 mg but side effects of feeling really low, confused and irritable kicked in. I am considering taking 5-htp as it has some great reviews. Do I have to stop Sertraline before I start 5-htp or can I take both together to being with and then reduce the Sertraline. I really want to come off this. Any help greatly appreciated.

7 Replies

oldestnewest
  • Debgou,

    Anti-depressants like Sertraline should be weaned off very slowly over a period of months. You should NOT take 5-htp at the same time as Sertraline.

  • Thanks a million. I will go and see my doctor for help with this. I do want to come off Sertraline.

  • Mixing any two anti-depressants is always potentially dangerous, no matter which two anti-depressants you are talking about. Some pain killers can cause a problem too, if mixed with A/Ds.

    I know that doctors sometimes prescribe two different kinds of A/Ds, but I wouldn't be happy about doing that kind of thing by myself. I'd want to be monitored. There is a risk of something called serotonin syndrome :

    en.wikipedia.org/wiki/Serot...

    en.wikipedia.org/wiki/Serot...

    The only thing I can suggest is that you optimise as many nutrients as you can, optimise your Free T4 and Free T3, and also optimise your cortisol levels.

    I've suffered from depression for most of my life, but I have found that improving all the things I've just mentioned has made my depression a shadow of its former self. I still need an anti-depressant - but I only take 50mg 5-HTP per day which is about as low a dose as anyone ever takes.

    If you optimise all the things I mentioned, not only might it help with depression, but when you come off your sertraline it may be easier than it would be otherwise (although I would never claim coming off A/Ds was easy!)

  • Am assuming you have a thyroid problem too. How are your blood tests looking ? They too need to be good.

    Hope your GP is supportive.

  • Have you had all your vitamin levels checked?? Sometimes depression can be due to deficiencies then you wouldn't need antidepressants. So bad long term and interfere with thyroid meds.

    Vit D and B12 especially but also magnesium, zinc, Selenium, Folate and feretin. Might make all the difference.

  • Agree with Debogu, pls read about the

    healthline.com/health/serat...

    and pls know that a side effect of 5HTP can restless leg syndrome.

  • People with restless leg syndrome may be able to fix the problem by getting their iron and ferritin levels up to optimal, supplementing magnesium, and eating a potassium-rich diet.

You may also like...